Montana, 2010

High Wind in Montana, May 25, 2010

May 25, 2010 · NWS BYZ · 2 events in 2 counties and zones

A strong upper level low pressure system lifted north out of the Great Basin and into Eastern Montana. This resulted in very strong winds across portions of Eastern Montana.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong upper level low pressure system lifted north out of the Great Basin and into Eastern Montana. This resulted in very strong winds across portions of Eastern Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 24, 8:07 PM MST, 5 hours 1 minute earlier.

Area forecast discussion, May 24, 8:07 PM MST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
907 PM MDT MON MAY 24 2010

.SHORT TERM...VALID FOR TUE AND WED...

AREA OF RAIN ASSOCIATED WITH TROWAL CONTINUES TO AFFECT MUCH OF
THE FORECAST AREA...AS VERY DYNAMIC UPPER LOW LIFTS OUT OF EASTERN
WYOMING. SURFACE WINDS HAVE BECOME WEST OR NORTHWESTERLY FROM LVM
AND 3HT TO BIL...AND AS A RESULT PCPN IN THESE AREAS HAS BECOME
A BIT LIGHTER. HEAVIEST RAIN FROM THIS POINT FORWARD WILL BE
ACROSS OUR EAST HALF. THAT BEING SAID THE EVENT IS FAR FROM OVER
AS TROWAL IS DRAPED SOUTHWARD WELL INTO WY...WITH PLENTY OF MOIST
ISENTROPIC ASCENT FEEDING IN FROM THE NORTH AND NORTHEAST. WILL
SUSTAIN HIGH POPS THROUGH THE NIGHT EXCEPT FOR ALONG THE FOOTHILLS
DUE TO INCREASED DOWNSLOPING. HAVE ALSO RAISED POPS A BIT IN OUR
NORTH/CENTRAL PARTS TUESDAY MORNING AS PCPN WILL ALMOST CERTAINLY
EXTEND BEYOND 12Z IN THIS AREA.

NOW FOR THE HIGHLIGHTS.

PRESSURE FALLS BETWEEN MLS AND BHK OVER THE PAST COUPLE HOURS
INDICATING THAT SFC LOW WILL TRACK OUT OF WESTERN SD AND INTO FAR
EASTERN MONTANA OVER THE NEXT COUPLE HOURS. 00Z NAM SEEMS TO HAVE
A MUCH BETTER HANDLE OF THIS THAN THE 18Z GFS OR EVEN THE LATEST
RUC. AS A RESULT...VERY STRONG WEST WINDS WILL DEVELOP AS THE LOW
TRACKS SLOWLY NORTHWARD LATER TONIGHT AND SUBSIDENCE SPREADS IN
FROM THE SOUTH. LATEST NAM SHOWS AS MUCH AS 60-65KTS AT 850MB FROM
MLS TO BHK FOR A 6 HOUR PERIOD BEGINNING AROUND 06Z TONIGHT. GIVEN
THIS WILL MAKE NO CHANGES TO HIGH WIND WARNING FOR THESE AREAS
BEGINNING AT MIDNIGHT. THIS IS AN UNUSUAL TRACK FOR A LOW...AND
SHOULD YIELD SOME INTENSE WEST WINDS FOR AT LEAST A FEW HOURS
OVERNIGHT TONIGHT.

TEMPS IN THE BIG HORNS HAVE FALLEN INTO THE UPPER 20S AND LOWER
30S SO PCPN SHOULD BE CHANGED BACK OVER TO SNOW. WILL KEEP THE
SNOW ADVISORY GOING PER THE LINGERING PCPN AND UPSLOPE FLOW IN
THIS AREA. WOULD EXPECT SEVERAL INCHES AT BURGESS JUNCTION BY
EARLY TUESDAY.

SPOTTER CALL INDICATES THE BIG AND LITTLE GOOSE CREEKS ARE STILL
HIGH BUT WITHOUT MUCH CHANGE SINCE EARLIER TODAY. FALLING SNOW
LEVELS SHOULD HELP THE CAUSE INITIALLY...BUT WARM UP ON THE WAY
LATER THIS WEEK WILL INCREASE SNOW MELT. WILL MAKE NO CHANGES TO
FLOOD WATCH FOR SHERIDAN COUNTY.

JKL

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

NO SIGNIFICANT CHANGES WERE MADE TO EXTENDED FORECAST GRIDS TODAY
DUE TO FOCUS ON BUSY SHORT TERM WEATHER AND THE FACT MEDIUM RANGE
MODELS NOT INDICATING ANY NOTABLE CHANGE FROM PREVIOUS CYCLE RUNS.
GFS AND ECMWF SEEM TO BE IN PRETTY GOOD AGREEMENT WITH OVERALL
PATTERN IN THE LONG TERM.

ANOTHER LARGE UPPER LOW WILL BE MOVING INTO THE NORTHWEST PART OF
THE COUNTRY AFTER MID WEEK PLACING OUR REGION IN A STRONG
SOUTHERLY FLOW ALOFT WITH A HINT OF DIFLUENCE. THE TROUGH AXIS
WILL TRACK NORTHEAST ACROSS OUR REGION SIMILAR TO THE CURRENT ONE
MOVING ACROSS US TODAY. PROGS INDICATE THIS WILL OCCUR AROUND
FRIDAY NIGHT...THEREFORE THE HIGHEST POPS WILL BE AROUND THIS
PERIOD FOR THE EXTENDED.

WE WILL SEE SOME WARM TEMPS ADVECT INTO THE REGION THURSDAY AND
FRIDAY AHEAD OF THE FRONT ASSOCIATED WITH THE UPPER TROUGH.
SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP...ESPECIALLY OVER
THE WEST AND SOUTH...BEFORE THE MAIN TROUGH AXIS CROSSES US FRIDAY
NIGHT AND SATURDAY. LOOK FOR COOLER TEMPS SATURDAY BEHIND THE FRONT
WITH SOME MODERATION BY SUNDAY. BT

&&

.AVIATION...

MVFR FLYING WEATHER IS EXPECTED THE REST OF THE NIGHT WITH STEADY
LIGHT TO MODERATE RAIN. AREAS FROM KBIL TO KBHK WILL HAVE
OCCASIONAL IFR CONDITIONS AS CEILINGS LOWER IN HEAVIER BANDS OF
RAIN. THE PRECIPITATION WILL TAPER OFF OVER WESTERN ZONES AROUND
MIDNIGHT...CENTRAL ZONES AFTER MIDNIGHT AND EASTERN AREAS TOWARD
TUESDAY MORNING. MOUNTAINS WILL BE OBSCURED IN SNOW. WINDS WILL
TURN TO THE NORTHWEST THROUGH THE NIGHT AND WILL GET QUITE GUSTY
OVER THE EAST IMPACTING KMLS AND KBHK. SOME GUSTS TO 40KTS CAN BE
EXPECTED. HUMPHREY

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 040/060 043/072 051/073 053/079 048/065 044/065 046/065
    +3/W    01/B    22/T    22/T    34/T    33/T    22/T
LVM 036/056 037/073 043/070 045/075 043/060 039/062 036/062
    82/W    01/B    23/T    33/T    54/T    33/T    22/T
HDN 039/060 042/077 049/084 052/086 048/073 043/069 042/069
    +4/W    01/B    22/T    21/B    43/T    33/T    22/T
MLS 042/058 042/074 053/077 059/085 055/070 044/067 046/067
    +5/W    00/U    22/T    21/B    42/T    33/T    22/T
4BQ 040/061 043/073 050/084 057/086 051/073 040/069 043/069
    +2/W    01/B    22/T    11/B    42/T    33/T    22/T
BHK 040/057 042/072 054/081 059/084 056/071 043/067 044/067
    +4/W    00/U    21/B    11/B    32/T    33/T    22/T
SHR 038/058 038/072 049/080 051/084 048/069 040/066 039/066
    +2/W    01/B    22/T    22/T    43/T    33/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL NOON MDT TUESDAY FOR ZONES
      32-33-37.
WY...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM MDT TUESDAY FOR
      ZONE 98.
     FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING FOR ZONE 99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 24, 8:27 PM MST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
927 PM MDT MON MAY 24 2010

MTZ028>042-056>058-063>068-WYZ098-099-260330-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
927 PM MDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

A STRONG AND SLOW MOVING STORM SYSTEM WILL CONTINUE TO BRING RAIN
AND HIGH ELEVATION SNOW TO THE REGION TONIGHT. HEAVIEST SNOW WILL
BE OVER THE BIG HORN MOUNTAINS.

VERY STRONG WEST WINDS WILL DEVELOP FROM MILES CITY TO BAKER AND
EKALAKA AROUND MIDNIGHT TONIGHT. EXPECT GUSTS TO 55 MPH IN THESE
AREAS INTO EARLY TUESDAY MORNING.

RECENT RAINFALL MAY CAUSE WATER LEVELS ALONG SOME RIVERS AND
STREAMS TO RISE. MINOR FLOODING WILL BE POSSIBLE ALONG THE BIG
GOOSE AND LITTLE GOOSE CREEKS IN SHERIDAN COUNTY. TRAVELERS AND
RESIDENTS ALONG RIVERS AND STREAMS SHOULD BE ON THE LOOK OUT FOR
INCREASED WATER LEVELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE STRONG STORM SYSTEM WILL BE EXITING THE REGION ON TUESDAY
WITH PRECIPITATION DECREASING. HOWEVER...SIGNIFICANT RAINFALL FROM
THE STORM MAY CAUSE AREA RIVERS AND STREAMS TO RISE. MINOR
FLOODING IS POSSIBLE ALONG THE BIG GOOSE AND LITTLE GOOSE CREEKS
IN SHERIDAN COUNTY FROM THE HEAVY RAIN.

STRONG WEST WINDS WILL AFFECT AREAS FROM MILES CITY AND BAKER TO
EKALAKA TUESDAY MORNING. WINDS WILL BEGIN TO DECREASE BY
AFTERNOON.

WARM TEMPERATURES 5 TO 10 DEGREES ABOVE NORMAL ARE THEN EXPECTED
FOR MUCH OF THE REGION BY THURSDAY AND FRIDAY. THIS WILL RESULT
IN ADDITIONAL SNOW MELT FROM AREA MOUNTAINS. THE BIG GOOSE AND
LITTLE GOOSE CREEKS IN SHERIDAN COUNTY MAY EXPERIENCE MINOR
FLOODING DUE TO THE WARMER TEMPERATURES LATER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Carter

When
May 25, 1:08 AM MST to 3:00 AM MST
Where
Carter forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

A wind gust of 65 mph was reported in Ekalaka.

High Wind, Fallon

When
May 25, 1:53 AM MST to 3:00 AM MST
Where
Fallon forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

Sustained winds of 40 mph with gusts to 59 mph were reported in Baker.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227409, 227408.